HERBERT J. KAUFMANN, M.D.; HOWARD L. TAUBIN, M.D.
Four patients with quiescent inflammatory bowel disease had prompt exacerbations when given nonsteroidal anti-inflammatory drugs. Nonsteroidal anti-inflammatory drugs can have noxious effects on the distal intestine as well as on the proximal gut. Eight previous cases of exacerbation of ulcerative colitis have been reported, as have instances of de-novo colitis and ileitis in persons treated with nonsteroidal anti-inflammatory drugs who did not have preexisting inflammatory bowel disease. Nonsteroidal anti-inflammatory drug ingestion should be considered in the differential diagnosis of inflammatory bowel disease. These drugs should be administered to patients with inflammatory bowel disease only after consideration of their possible harmful effects.
Learn more about subscription options.
Register Now for a free account.
KAUFMANN HJ, TAUBIN HL. Nonsteroidal Anti-Inflammatory Drugs Activate Quiescent Inflammatory Bowel Disease. Ann Intern Med. 1987;107:513-516. doi: 10.7326/0003-4819-107-4-513
Download citation file:
Published: Ann Intern Med. 1987;107(4):513-516.
Gastroenterology/Hepatology, Inflammatory Bowel Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only